Arkansas, 2007

Tornadoes and Flash Flooding in Arkansas, April 3, 2007

April 3, 2007 · NWS MEG · 15 events in 8 counties and zones

A strong cold front moved into Eastern Arkansas during the late afternoon and evening hours of April 3, 2007. The front produced numerous showers and thunderstorms many of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$287,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front moved into Eastern Arkansas during the late afternoon and evening hours of April 3, 2007. The front produced numerous showers and thunderstorms many of which became severe. Damaging winds, large hail and two tornadoes occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 3, 12:53 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 3, 12:53 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
153 PM CDT TUE APR 3 2007

.DISCUSSION...
STILL LOOKING AT A RISK OF SEVERE WEATHER...LIKELY MOVING THROUGH
THE MIDSOUTH LATE AFTERNOON/EVENING AHEAD OF A STRONG COLD FRONT.

18Z LZK SOUNDING AND LATE MORNING AIRCRAFT SOUNDINGS AT MEMPHIS
INDICATE A WARM LAYER AT 900 MB TO 750 MB...EFFECTIVELY CAPPING
DEEP MOIST CONVECTION. THIS CAP IS GRADUALLY ERODING...AS SURFACE
TEMPS OVER NORTHERN AR REACH THE LOWER 80S WITH DEWPOINTS IN THE
MID 60S. GOES VISIBLE IMAGERY INDICATED LINEAR ORIENTED TOWERING
CU DEVELOPING OVER THIS AREA... AHEAD OF THE FRONT WHICH ROUGHLY
EXTENDED ALONG INTERSTATE 44 AT DISCUSSION TIME.

EXPECT A MULTI SEGMENT LINEAR MCS TO BECOME BETTER ORGANIZED OVER
THE OZARKS LATE THIS AFTERNOON WHICH SHOULD MOVE THROUGH THE
MIDSOUTH THIS EVENING. 18Z SPC MESOANALYSIS ESTIMATED CAPES WERE
APPROACHING 2000 J/KG OVER THE MIDSOUTH. WITH MARGINAL SHEAR...LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS. GIVEN THE HIGH INSTABILITY...AN ISOLATED TORNADO OR TWO
CANNOT BE RULED OUT NEAR BOUNDARIES AND OTHER LOCALIZED SOURCES OF
HIGHER HELICITY. WHAT TORNADO THREAT THERE IS SHOULD DECREASE
BY LATE EVENING AS INSTABILITY MODERATES.

POST FRONTAL AIRMASS CHANGE WILL BE DRAMATIC... COURTESY OF
SIGNIFICANTLY COOLER AND DRIER CANADIAN AIR. VERY LOW DEWPOINTS
AND LIGHT WINDS WILL LIKELY RESULT IN SUBFREEZING MINIMUM TEMPS
THIS WEEKEND. SOME QUESTION PERSISTS CONCERNING THE AMOUNT OF MID
AND HIGH CLOUDS...BUT THE LOW DEWPOINTS REMAIN AND WINDS SHOULD BE
LIGHT BY LATE THURSDAY. 1000 TO 500 MB THICKNESSES OF 5220 M ARE
CERTAINLY UNUSUAL FOR EARLY/MID APRIL. WILL MENTION MORNING FROST
IN THE WEEKEND PERIODS AND MAINTAIN MENTION OF POSSIBLE FREEZING
TEMPS IN THE HAZARDOUS WEATHER OUTLOOK.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  50  63  40  60 /  70   0   0   0
MKL  47  61  30  56 /  70   0   0   0
JBR  47  62  35  57 /  40   0   0   0
TUP  56  66  37  59 /  80   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 1:55 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT TUE APR 3 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041030-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
255 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MOST OF THE MIDSOUTH. THE MODERATE RISK AREA IS ROUGHLY
NORTH OF A CLARKSDALE TO CORINTH MISSISSIPPI LINE. A SLIGHT RISK OF
SEVERE WEATHER EXISTS SOUTH OF THIS LINE.

A STRONG COLD FRONT WILL MOVE THROUGH THE MIDSOUTH THIS EVENING AND
EARLY WEDNESDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
OCCUR ALONG AND AHEAD OF THE FRONT. SEVERE THUNDERSTORMS ARE
EXPECTED...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE...MAINLY IN THE MODERATE
RISK AREA. STORMS WILL LIKELY AFFECT NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL BETWEEN 3 PM AND 7 PM...AND WESTERN TENNESSEE
BETWEEN 4 PM AND 10 PM. THE STORMS WILL LIKELY IMPACT NORTHEAST
MISSISSIPPI BETWEEN 8 PM AND 1 AM WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COLDER AIR WILL MOVE IN BEHIND THE FRONT AND REMAIN OVER THE
MIDSOUTH THROUGH FRIDAY. TEMPERATURES THURSDAY AND FRIDAY MORNINGS
COULD BE NEAR THE FREEZING POINT. OVER THE WEEKEND...FREEZING LOW
TEMPERATURES ARE LIKELY ACROSS MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON...
THROUGH THE EVENING.

PWB

In the hours before

Special weather statement, Apr 3, 3:15 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT TUE APR 3 2007

ARZ008-032145-
RANDOLPH AR-
415 PM CDT TUE APR 3 2007

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...RANDOLPH COUNTY.

AN APPROACHING SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL
SIZE HAIL AND 60 MPH WINDS WAS LOCATED JUST NORTH OF RANDOLPH COUNTY
ARKANSAS 415 PM CDT. THE STORM WAS MOVING SOUTHEAST AT 30 MPH.

THIS STORM MAY MOVE INTO NORTHEAST RANDOLPH COUNTY IN THE NEXT 15
MINUTES.

PEOPLE IN RANDOLPH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
April 3, 4:01 PM CST to 4:06 PM CST
Where
Randolph County, Maynard
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
36.420, -90.900

Hail, Clay

When
April 3, 4:20 PM CST to 4:37 PM CST
Where
Clay County, Corning
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.400, -90.580

Quarter to golfball size hail fell in the Corning area.

Flash Flood, Clay

When
April 3, 4:45 PM CST to 5:45 PM CST
Where
Clay County, Corning
Cause
Heavy Rain
Reported by
Public
Coordinates
36.400, -90.580

Heavy rain caused streets to become flooded in Corning.

Hail, Greene

When
April 3, 5:25 PM CST to 5:44 PM CST
Where
Greene County, Paragould to 2 mi E of Paragould
Measured
1.25 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.050, -90.480

Nickel to half dollar size hail fell around the Paragould area.

Flash Flood, Randolph

When
April 3, 5:30 PM CST to 6:30 PM CST
Where
Randolph County, Biggers
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.330, -90.800

Heavy rain caused flash flooding to occur near Biggers. Some rural roads were flooded as a result.

Tornado, Craighead

When
April 3, 5:54 PM CST to 5:55 PM CST
Where
Craighead County, 2 mi ESE of Nettleton
Rating
EF1
Path length
0.06 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.809, -90.617

A tornado touched down 2 miles east southeast of Nettleton, immediately west of Moore Road. The tornado resulted in significant damage to a large metal building at the Aramark complex located at 3320 Moore Road. Damage consisted of portions of the metal roof and wall panels being pulled from the building. Vehicles parked around the facility were also damaged. Some trailers at the facility were also blown over by the tornado. The tornado was short-lived as the path length was approximately 110 yards.

Thunderstorm Wind, Craighead

When
April 3, 5:54 PM CST to 5:59 PM CST
Where
Craighead County, 1 mi E of Jonesboro
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.830, -90.682

Straight line winds produced damage to a school bus at Highway 63 and Commerce Drive near Jonesboro. One adult was injured as a result. He was on the bus when the windows shattered resulting in the injury. He was transported to the hospital.

Tornado, Craighead

When
April 3, 5:57 PM CST
Where
Craighead County, 1.8 mi S of Needham
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
35.794, -90.530

A tornado touched down 1.8 miles south of Needham, near Gum Point. The tornado caused minor damage to a residential home. The damage consisted of broken windows, minor shingle and vinyl siding damage. The tornado was very short-lived as the path length was 50 yards.

Hail, Craighead

When
April 3, 6:00 PM CST to 6:05 PM CST
Where
Craighead County, Monette
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.900, -90.350

Hail, Mississippi

When
April 3, 6:10 PM CST to 6:15 PM CST
Where
Mississippi County, Leachville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.930, -90.270

Hail, Craighead

When
April 3, 6:22 PM CST to 6:27 PM CST
Where
Craighead County, 2 mi S of Bay
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.721, -90.570

Thunderstorm Wind, Poinsett

When
April 3, 6:40 PM CST to 6:45 PM CST
Where
Poinsett County, Trumann
Measured
50 kt (58 mph) estimated gust
Property damage
$21,000
Reported by
Newspaper
Coordinates
35.680, -90.520

Straight line winds knocked down a tree down on two vehicles of a home on a Butterfield street. The family had just pulled in the drive-way when the tree fell on top of their vehicle smashing it. The tree also fell on top of the family's second vehicle causing damage as well. No injuries were reported.

Hail, Poinsett

When
April 3, 7:12 PM CST to 7:17 PM CST
Where
Poinsett County, Mt Olive
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.480, -90.420

Hail, Crittenden

When
April 3, 8:19 PM CST to 8:24 PM CST
Where
Crittenden County, West Memphis
Measured
0.88 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.150, -90.180

Hail, Lee

When
April 3, 8:50 PM CST to 8:55 PM CST
Where
Lee County, Marianna
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.770, -90.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyThe tornado archive for Arkansas, 2007Warnings in Arkansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25595, 25596, 25597, 25598, 25599, 25603, 25607, 25611, 25612, 25613, 25614, 25899, 25615, 25616, 25617.